Medtronic Recalls Risky Insulin Infusion Sets

0
841

Diabetics depend upon the correct amount of insulin to manage their condition. An incorrect dose could cause a perilous situation or even death. No one would knowingly take that chance.

That is why Minnesota based Medtronic issued a specific lot recall of its Quick-set infusion sets that could malfunction and ultimately cause serious injury or death. Patients should discontinue using “Lot 8” products immediately and return them to the company for replacement.

Although Medtronic approximates only 2% of this lot is affected (60,000 infusion sets out of an estimated 3 million presently with patients), they decided the mandate was necessary.

In a July 10 statement, Medtronic’s senior vice president, Chris O’Connell, said, “Our commitment to patient safety is our top priority. We are focused on ensuring that patients and clinicians have up-to-date information and access to replacement infusion sets.” Mr. O’Connell, who is also the company’s Diabetes business unit president, continued, “We are working closely with the FDA and our goal is to make this product exchange as timely and as easy as possible for patients.”

The recalled product is a thin plastic tube used to deliver insulin from Medtronic’s MiniMed Paradigm insulin pump into the patient’s body. It should be replaced about every three days. Thousands use Quick-set infusion sets to augment control of their diabetes.

Medtronic estimated that 60,000 of the tubes possibly do not allow the insulin pump to properly vent air pressure, thus resulting in incorrect insulin delivery. The apparent culprit is lubricant clogging the vents. The company has eliminated the substance from future use.

Our body’s pancreas naturally produces the hormone insulin. It enables us to convert sugar from food into energy. Since diabetics lack the ability to create adequate insulin, it is impossible for their bodies to regulate blood sugar. Insulin imbalance can seriously put the body ‘out of whack.’

Too little insulin can cause hyperglycemia (high blood sugar). Symptoms include drowsiness, confusion, quick breathing, fruity breath, and increased urination and thirst. Untreated hyperglycemia can result in diabetic coma (Ketoacidosis), which is life threatening.

An overabundance of insulin could cause hypoglycemia (low blood sugar) and in rare cases, death. Insulin overdose warning signs are headache, nausea, sweating, tremor, increased heart rate or pulse, irregular heartbeat, anxiety, or increased hunger. Immediate medical attention is imperative.

Most of the recalled infusion sets were distributed in the United States with limited quantities sent to the Bahamas, Bermuda, Brazil, Canada, Ecuador, El Salvador, Kuwait, Germany, Mexico, Paraguay, Turkey, and the U.K.

If you have sets beginning with lot number “8” and reference numbers MMT-396, MMT-397, MMT-398, and MMT-399 discontinue use immediately and return to the company. Replacement sets will be free.

For additional information contact Medtronic at www.medtronicdiabetes.com/lot8 or call 800-345-8139 seven days a week. Adverse reactions or quality problems can also be reported to the FDA’s MedWatch Program at 1-800-FDA-1088.